Hypomanic Symptoms & Lunesta, Effexor, or Coincidence
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Hypomanic Symptoms & Lunesta, Effexor, or Coincidence


Question about Lunesta: maybe contraindicated for bipolar?  
I've been stable on lithium (600mg) and effexor XR (150mg)for the past two years (dxed 3.5 years ago).  I had been taking trazadone (50mg) occasionaly for insomnia, but a new PCP switched me to Lunesta (2mg), saying it induces a more natural type of sleep.  Have you ever heard of this drug amping up hypomanic symptoms? I've only taken it four times over the past two weeks, but I'm beginniing to get concerned, because although it does knock me right out and I wake up feeling refreshed, I've awakened after only 5 hours, then 4, now 3, and even on the nights I go without it, I am sleeping way less, but still feeling energetic and not getting tired throughout the day, despite my level of physical activity.  I'm painting the house, "walking" a 40-foot ladder around the perimeter to get the gutters and high parts done; also demolishing the flooring, tiles, plaster and sheetrock in the master bath and bedroom, so I'm concerned that something's going on if I can do all that on so little sleep. Incidentally, getting Celexa for depression kicked off my first ever manic episode.  Of course I've stopped taking Lunesta and have a call in to my pdoc, but wanted to see if you'd seen it, or give you a heads up that some of us might be sensitive... or maybe it's a combination w/ Effexor... or coincidence...?

Thanks,
Liz


Dear Liz -- 
Your hypotheses -- was it Lunesta itself? combination with Effexor? -- are both to be considered. However, my first thought (after the one in which I thought "wow, she's got great insight into her own symptoms") was "it might have been taking away the Trazodone".  This comes to mind for several reasons. First, trazodone is an amazing medication when it comes to making people sleep -- all the way through the night, for many people. So, since we don't have much experience with Lunesta yet, I'm not sure it can be expected to work as well for making a person sleep all night.  Thus without invoking Lunesta as something active, we can invoke it's failure, perhaps, to do enough; and thus falling short of Trazodone, we see the emergence of underlying symptoms (perhaps driven by Effexor; I'll come back to that). 

Secondly, Trazodone is itself an antidepressant, as you know.  It doesn't usually act like one at the doses commonly used for sleep (50-150 mg).  The antidepressant effects generally come in around 300 mg (and thus you can see why we don't commonly use it that way, as many people are pretty sedated, at night at least, by the lower doses).  However, it is still an antidepressant, in theory at least. And therefore, in theory at least, one might consider a phenomenon called "antidepressant discontinuation-induced mania". There is such a named phenomenon, described by several different mood experts in several different publications. The idea is that stopping an antidepressant very quickly can sometimes induce hypomania or mania.  Thus you can see the application of this theory-built-on-a-theory, in your case: perhaps the Lunesta is practically an innocent bystander and it was the stopping of the Trazodone that was the real catalyst for your symptoms. 

Then we could also consider your two hypotheses. As you can see, with this many potential explanations, getting any kind of certainty about any of them at this point is going to be tough.  

On top of that, though, there's one more factor I'd underscore: this all happened in the context of an antidepressant (Effexor), and a low dose of a mood stabilizer.  As you probably know, there is a fair amount of controversy about the role of antidepressants in bipolar disorder -- including three different research studies on people with Bipolar II who seemed to do well on an antidepressant without any mood stabilizer at all.  But generally there's a fair degree of consensus that antidepressants should only be used in bipolar patients with a mood stabilizer on board (see a full summary of these antidepressant controversies if you like). "On board" probably means, for most folks, using a dose that counts as a mood stabilizer dose, not just a dose we might use as an antidepressant "booster", an adjunct medication, which indeed we do with lithium at 600 mg.  By contrast, the "mood stabilizer" doses of lithium, when used by itself for this purpose, are generally in the neighborhood of 900-1200 mg for most --but not all -- people. Nevertheless, we shouldn't forget the reports of people doing well for long periods of time on an antidepressant alone; in one study, it was Effexor, just as you are taking. So there is no hard-and-fast rule that says you have to take lithium at a higher dose, or some other mood stabilizer, when you're taking Effexor or some other antidepressant. 

The point of that last paragraph is that indeed the presence of Effexor is an important "modifier", for any hypothesis we might consider. By the time you read this your doc' will have told you how she wants you to proceed as far as sleep, and doses of medications. You raised a good question with a good observation. Thanks for the heads-up.  I'll keep an eye out for any patients with similar experiences with Lunesta (it will be a while before I use it at all, as I generally wait as long as I can stand it to start using a new medication, particularly when there are others (in this case, Ambien) of a similar nature without clear drawbacks relative to the new one).  Good on ya' for exercising that insight the way you did.  

Dr. Phelps
 

Published November, 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?